Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Bactrim side effects
Mar 8, 2009

Hi Dr Young, First I would like to thank you for your immediate response early this year when I needed advise about efavirenz and Lamzid prescribed for my partner. He is tolerating the drugs ok so far.

We just have a concern, he has developed rash on his arms and legs and that does not seem to go even with anti-allergic lotions. Initially we thought its just a skin reaction as he usually gets that in summer. Lately it seems seems to be spreading to the body as well (never before), although it has not manifested like it is on the arms and legs. Where it seems to be healing,the sores leaves ugly dark patches, don't even know whether its even right calling it a rash. Could this be a side-effect of bactrim and would he require a switch? Someone suggested dapsone as an alternative, but I read about the side effects it might have and we're a bit hesitant. When he started on meds in Jan the cd4 count was 100, so he still needs bactrim as his cd4 is still low.

Your advise is always appreciated.

Candy, SA

Response from Dr. Young

Dear Sandy SA,

Thanks for your comments and follow up.

It is good to hear that your friend is doing well on the efavirenz and Lamzid (AZT+3TC).

A rash that is limited to the arms and legs isn't one that I'd call a generalized drug reaction (as would usually be the case with a sulfa allergy). On the other hand, this anatomic distribution is highly suggestive of a sun-related reaction with the sulfa, a not uncommon event.

Avoiding sun exposure to the arms and legs (either with clothing or sunscreen) often helps this.

As for dapsone, if the above strategy doesn't help, a switch could be in order. We find the medication to be quite well tolerated and FWIW, you are correct that your friend does need to continue on medication to prevent PCP.

Best of health to both of you, BY



Previous
Pain Management
Next
stop mediceine

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement